The fact that long-term use of proton pump inhibitors (PPIs) aggravates corpus atrophic gastritis in patientswith Helicobacter pylori infection has been proven clinically and experimentally. Corpus atrophic gastritis is aknown risk factor for gastric cancer. Therefore, gastric neoplasia might be associated with the long-term use ofPPIs. One of the causes of worsening corpus atrophic gastritis, leading to the development of adenocarcinoma,might be bacterial overgrowth under conditions of hypochlorhydria. The production of potentially carcinogenicN-nitrosocompounds by nitrosating organisms under conditions of hypochlorhydria might be associated withcarcinogenesis. Interactions between bile acids, pH, and H. pylori might also contribute to carcinogenicity,especially in patients with gastro-esophageal reflux disease (GERD). The concentration of soluble bile acids,which have bactericidal or chemorepellent properties toward H. pylori, in gastric contents is considerably higherin patients undergoing continuous PPI therapy than in healthy individuals with normal acid production. Underthese circumstances, H. pylori might colonize the stomach body rather than the pyloric antrum. Hypergastrinemiainduced by PPI administration might promote the development of gastric cancer. Because the main cause ofcorpus atrophic gastritis is H. pylori infection, and not PPI administration, H. pylori infection should be eradicatedbefore starting long-term PPI therapy.